MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE CARDIOFORM ASD OCCLUDER; TRANSCATHETER, SEPTAL OCCLUDER

W.L. GORE & ASSOCIATES GORE CARDIOFORM ASD OCCLUDER; TRANSCATHETER, SEPTAL OCCLUDER
Model Number ASD32A
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Difficult to Open or Close (2921)
Health Effect - Clinical Code Infarction, Cerebral (1771)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluation is in progress.
 
Event or Problem Description
It was reported the physician selected a 30mm gore® cardioform septal occluder (gso) and a 32mm gore® cardioform asd occluder (gca) to treat a multifenestrated and extremely aneurysmal atrial septal defect.The patient was intubated and under general anesthesia.The procedure plan was to implant a 30mm gso in the anterior defect and a 32mm gca in the inferior defect.The selected 30mm gso was deployed in the anterior defect.The physician then attempted to deploy the 32mm gca in the inferior defect but had difficulty finding optimal apposition.In an attempt to recapture the device for repositioning, the physician could not fully reload the left atrial disc.The device was removed without being fully retrieved.On the back table, the physician could not get the device to form correctly and placed the device aside.A second 32mm gca was advanced and deployed; however, the device did not fully cover the remaining defects.This device was retrieved without issue.At this point the physician also removed the 30mm gso to reassess the fenestrations and make sure they were in the correct defects.The larger defects were located and balloon sized.The physician then implanted the 30mm gso and a 37mm gca with successful results.The devices appeared stable with no residual shunting.While removing the access sheath from the patient, the physician noted a clot in the sheath.It was further reported that when the patient woke up in recovery, she had difficulty speaking and right side weakness.A computed tomography scan revealed a middle cerebral artery infarct.The patient was not medically treated as there was no evidence of residual thrombus.Two days following the procedure the patient was asymptomatic and discharged.The physician suggested the clot may have developed while attempting to implant the first 32mm gca, as it was deployed for some time prior to removal.Otherwise, there were several accessory devices (wires, balloons) also in use during the procedure as the patient's septum was multifenestrated and very aneurysmal, making the case challenging to position the devices and also to know whether they were in the largest defects.
 
Additional Manufacturer Narrative
The gore® cardioform asd occluder instructions for use list thrombosis or thromboembolic events resulting in clinical sequelae as potential device or procedural-related adverse events.Additionally, the gore® cardioform asd occluder instructions for use state, "an activated clotting time (act) greater than 200 seconds should be maintained throughout the procedure." it was reported the act was above 180 for the procedure except for the first 20 minutes when the act was 164, at which point the patient was redosed.

Brand Name
GORE CARDIOFORM ASD OCCLUDER
Common Device Name
TRANSCATHETER, SEPTAL OCCLUDER
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key10135805
Report Number2017233-2020-00421
Device Sequence Number3044937
Product Code MLV
UDI-Device Identifier00733132636495
UDI-Public00733132636495
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P050006
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/05/2023
Device Model NumberASD32A
Device Catalogue NumberASD32A
Device Lot Number21665313
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/09/2020
Supplement Report FDA Received Date07/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age13 YR
Patient Weight88